MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-25
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/02/2025
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that small aneurysm in the ophthalmic artery segment was treated with blood flow-guided dense mesh stent implantation.The 6f 90cm long sheath was successfully guided by the multifunctional angiography catheter and the 0.035-inch loach guidewire to the c3 segment of the internal carotid artery.The 6f 115cm tongqiao silver snake intermediate catheter was further pushed to go upper to the cavernous sinus segment.3d rotational angiography was performed, and ped2-500-25 was selected based on the measurement.The stent catheter phenom27 successfully reached the ipsilateral brain under the guidance of the sychro guidewire.Microcatheter angiography confirmed that everything went well.The stent was fully hydrated with high-pressure saline and successfully delivered to the distal end of the stent catheter phenom27.At this time, everything went well.The surgeon chose to open the straight segment in the brain and deploy a sufficient distance of more than 1cm.The stent tip end did not open and was tightly held together.After waiting for 30 seconds, the stent tip end still could not be opened.The whole body swung slightly, but the tip end still could not be opened.So the whole body was retrieved and planned to be deployed for a second time, but the stent tip end still could not be opened.The stent was pulled back to the internal carotid artery in the hope of opening the ped2 tip end in a thicker blood vessel, but the tip end of the ped2 in the carotid artery still could not be opened.The longer specific was deployed, and the it was swung slightly and expanded as a whole, but the tip end could not be opened, so the ped2-500-25 and phenom27 had to be withdrawn from the body as a whole.The surgeon did not dare to use ped anymore, and chose tubridge, a blood flow-guided dense mesh stent from a competing company.The tip end, middle and tail ends of the stent were opened smoothly, and the operation was successfully completed.After the stent was taken out, it was found that the tip end of the stent was indeed damaged and could not be opened well (videos and photos have been recorded).However, the images of the stent tip end not opening during the operation were not retained, because the dsa machine only retained the angiography sequence.The problems encountered during the above operation were personally informed by the surgery professor.There was failure to open in the distal section.The pipeline was not positioned in a bend.Less than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to 2 times.Additional steps taken to open the pipeline included the physician deployed a longer distance, retrieved and deployed, waited longer, swing as a whole, pulled back to deploy inside the neck.The pipeline was resheathed and removed from the patient with the microcatheter.No patient symptoms or further complications were reported as a result of this event.The pipeline was used for an approved indication (on-label).The device and any accessories were prepared as indicated in the ifu.The patient was undergoing minimally invasive neurointerventional surgery, blood flow-directed dense mesh stent implantation surgery for treatment of a saccular, unruptured right internal carotid artery ophthalmic artery aneurysm with a max diameter of 4.3 mm and a 3.3 mm neck diameter.The distal landing zone was 3.7 mm and the proximal landing zone was 5.2 mm.The access vessel was the femoral artery with a diameter of 5.6 mm.It was noted the patient's vessel tortuosity was severe.Dual antiplatelet therapy (dapt) was administered, platelet reactivity units (pru) level normal value.The angiographic result post procedure was normal, no abnormal bleeding or ischemia.Ancillary devices include a 6f 90cm condele long sheath, 6f 115cm tongqiao silver snake intermediate catheter, sychro 0.014 inch 200cm, stryker, phenom27 150cm microcatheter.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
H3.Product analysis: equipment used: video inspection system (m-81805), camera (panasonic lumix dmc-zs5) as found condition: the pipeline flex shield device was returned for analysis inside a phenom 27 catheter, inside a sealed biohazard bag, and a shipping box.Damaged location details: the pipeline flex shield distal wire was found to be broken distal to the dps sleeve, and the tip coil was missing.No defects were found on the re-sheathing marker or re-sheathing pad.The distal hypotube and ptfe shrink tubing were intact, with no signs of elongation or damage.No damage to the pusher wire was noted.The braid¿s distal end was found to be not open, while the proximal end was open and frayed.The middle part of the braid was fully open.No other anomalies were found.The fractured segment of the distal wire was sent out for scanning electron microscopy (sem) failure analysis testing.Testing/analysis: the broken end of the pusher wire was sent out for scanning electron microscopy (sem) failure analysis.The sem results indicated that the broken end exhibits significant corrosion, and no original fracture features are visible.Conclusion: based on the reported information and device analysis, the customer¿s ¿failure/incomplete to open at distal¿ complaint was confirmed, as the distal end of the returned pipeline flex shield braid was found to be not opened and frayed.However, the cause of the failure to open could not be determined.Possible causes include severe vessel tortuosity, the user deploying the braid in the vessel bend, or a damaged braid.In this event, the customer reported that the braid was not positioned in a vessel bend, ruling out the user deploying the braid in a vessel bend as a potential cause.The severe vessel tortuosity and a damaged braid could have contributed to the failure to open complaint.The braid can be damaged due to over-manipulation, improper deployment technique, delivery/retracting delivery wire against resistance, or deployment or re-sheathing of the delivery wire against resistance.However, the cause of the braid damage could not be determined.The distal wire of the returned pipeline flex was broken distal to the dps sleeves.The broken end exhibits significant corrosion, and no original fracture features are visible.However, the cause of the corrosion could not be determined.H6.Coding updated based on analysis findings.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key22459630
Report Number2029214-2025-01545
Device Sequence Number15508440
Product Code OUT
UDI-Device Identifier00763000284732
UDI-Public(01)00763000284732(17)271015(10)B803634
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-500-25
Device Catalogue NumberPED2-500-25
Device Lot NumberB803634
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/07/2025
Supplement Date Received by Manufacturer09/08/2025
Initial Report FDA Received Date07/09/2025
Supplement Report FDA Received Date09/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/15/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age72 YR
Patient SexFemale
Patient Weight58 KG